Alabama, 2021

Heat in Alabama, July 29, 2021

July 29, 2021 · NWS HUN · 2 events in 2 counties and zones

High pressure and tropical moisture (dewpoints around 75 degrees) advecting northeast from the Gulf of Mexico ahead of a front extending through the Ohio Valley produced heat index values that reached 105 to 109 degrees in portions of northwest Alabama.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

High pressure and tropical moisture (dewpoints around 75 degrees) advecting northeast from the Gulf of Mexico ahead of a front extending through the Ohio Valley produced heat index values that reached 105 to 109 degrees in portions of northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 29, 12:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 29, 12:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
124 PM CDT Thu Jul 29 2021

.NEAR TERM...(Tonight)
Issued at 123 PM CDT Thu Jul 29 2021

Other than a few high clouds, a mostly clear sky is expected again
tonight. River/lake valley fog is again expected late tonight,
especially in southern TN and northeast AL, where lows could dip into
the upper 60s in spots. Some of these areas dropped into the middle
60s this morning.

.SHORT TERM...(Friday through Saturday)
Issued at 123 PM CDT Thu Jul 29 2021

A Heat Advisory will run from Noon - 7 PM on Friday, mainly for
counties along and west of a Lynchburg-Huntsville-Cullman line, where
heat index values may reach 105+, at least for an hour or two.
The other factor tomorrow will be a cold front dropping south into
middle and eastern TN during the afternoon hours. This may produce a
few thunderstorms that will trickle into southern middle TN and north
Alabama during the afternoon hours. Forecast soundings are weakly to
un-capped during peak heating, and with a possible MCV dropping
southeast, will carry a slight chance into the early evening as well.
The TN valley will be on the southern periphery of a broad northwest
flow at 5h across the northeastern quadrant of the CONUS on Saturday.
It will be another hot and humid day, but it is less certain heat
index values will reach 105+, so have held off on another advisory
just yet. Diurnally generated afternoon thunderstorms are a
possibility again.

.LONG TERM...(Saturday night through Wednesday)
Issued at 123 PM CDT Thu Jul 29 2021

A trough then digs into the southeast by Sunday into Monday. This
brings a secondary cold front through the region. In advance of and
along the front, clusters of showers and thunderstorms are expected.
One or more clusters/small MCS will drop southeast with the front
late Saturday night into Sunday. Bulk shear values will increase to
20-30kt, so a couple of strong to severe storms cannot be ruled out.
The front will be slow to drop southeast and will keep high chance to
likely PoPs into Monday, before shifting south of the area on
Tuesday. The widespread clouds and numerous showers and thunderstorms
will keep temperatures in the lower to middle 80s on Monday.
Temperatures will warm into the upper 80s Tuesday and Wednesday, with
lows in the 60s, as a 5h trough/upper low remains entrenched over
the eastern CONUS next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1124 AM CDT Thu Jul 29 2021

VFR flight weather conditions are forecast during a majority of the
period. Patchy BR/FG is possible along the TN River, and have
included a TEMPO period of BR and MVFR at KMSL from 10-13Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>007-016.

     Heat Advisory from noon to 7 PM CDT Friday for ALZ001>007-016.

TN...Heat Advisory until 7 PM CDT this evening for TNZ096.

     Heat Advisory from noon to 7 PM CDT Friday for TNZ076-096.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 29, 12:56 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
156 PM CDT Thu Jul 29 2021

ALZ001>010-016-TNZ076-096-097-301000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
156 PM CDT Thu Jul 29 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Dangerously hot and humid weather conditions will be in place across
much of the area later today. Maximum heat indices are expected to
be near 105 to 107.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Hot and humid conditions will again be in place Friday. Maximum heat
indices are expected to be in the 105 to 107 range.

Thunderstorm chances will also gradually return late Friday, as a
weak front settles into the outlook area. Multiple rounds of storms
are possible into the new work week. A few strong to marginally
severe thunderstorms capable of brief damaging wind gusts are also
possible Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Colbert

When
July 29, 2:00 PM CST to 5:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

During the mid/late afternoon hours, temperatures climbed into the mid 90s. Humid conditions drove heat index values to 105 degrees.

Heat, Lauderdale

When
July 29, 2:00 PM CST to 5:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

During the mid/late afternoon hours, temperatures climbed into the mid 90s. Humid conditions drove heat index values to 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976602, 976603.